What Is Benzodiazepine Protracted Withdrawal?
It is estimated that the average time it takes to recover from the damages benzodiazepines cause is about six to eighteen months. If someone is still symptomatic after eighteen months, they are considered to be in protracted withdrawals. The FDA has recognized that symptoms can last from weeks to years.111. https://www.fda.gov/media/142368/download in a 2020 Drug Safety Communication.[/mfn]
https://www.fda.gov/media/142368/download in a 2020 Drug Safety Communication.
It is thought that up to 15 percent of patients taking a benzodiazepine past the recommended 2-4 weeks guidelines will experience protracted withdrawals. However, there is no hard data to confirm this. It may be more than fifteen percent. Benzodiazepine Withdrawl support organizations have reported some patients taking ten years to recover. Stopping a benzodiazepine cold turkey or doing a rapid taper puts one more at risk for protracted symptoms. There may be a genetic component to why some people become protracted, but what that may be is not presently known. It does seem that people who take a benzodiazepine for decades are more at risk for developing protracted withdrawal symptoms; however, even people taking the drug for a few weeks have become protracted. To minimize the risk of protracted symptoms, a slow taper is best.
Why Don’t Healthcare Professionals Diagnose Protracted Benzodiazepine Withdrawal Syndrome?
Most medical professionals are uneducated about benzodiazepines and the recovery process, including protracted withdrawal syndrome. The FDA Drug Safety Communication reports that protracted withdrawal is possible, but many haven’t read the report.
When a patient reports their symptoms to their healthcare professional, they are often told that their pre-existing psychiatric condition has returned (even if they were prescribed a benzodiazepine for a physical condition), or they are diagnosed with a new psychiatric illness. They may be told that the benzodiazepine has been out of their body for a long time, making it impossible for them to still be “in withdrawal.” One of the commonly reported answer doctors give about protracted withdrawal symptoms is: “The medication can’t cause those symptoms.”
Dr. Stuart Shipko, a psychiatrist and SSRI withdrawal expert in California was quoted as saying “Medicine does not recognize such a thing as protracted withdrawal. Withdrawal is considered something that goes away within days or weeks of stopping a drug. If you are going to talk to your doctor about these sorts of problems, then it is best to describe the problem as symptoms that happened after stopping the drugs [emphasis added]. I realize that many physicians will declare these new symptoms the start of a new mental illness, but calling it protracted withdrawal just confuses the doctor. Although I refer to protracted withdrawal as drug neurotoxicity, it is still a bad idea to give the doctor a diagnosis rather than to present symptoms. It’s just the way that doctors work. They want to make the diagnosis and often feel put off by patients who present with a complaint and a diagnosis.
With this in mind, you can see how difficult it is for someone to have their symptoms recognized and validated by a medical practitioner. Even those who bring in printed-out pages from a reputable benzodiazepine withdrawal website, such as Benzodiazepine Information Coalition (Benzoinfo.com), are met with disbelief. Doctors have little time to read and don’t like being told what the diagnosis is.
If one sees their original prescriber, the doctor may be angry or frustrated and defend themself and deny that their treatment with a benzodiazepine caused any harm; that it is the patient’s underlying condition remerging or a new illness.
When confronted with protracted symptoms, most doctors will prescribe more medications; either reinstating the benzodiazepine or another psychiatric medication that can cause more harm.